Iowa, 2009

Flood in Iowa, August 27 to 31, 2009

August 27 to 31, 2009 · NWS DVN · 1 event in 1 county or zone

5 feet on August 27th around 930 am. 87 feet around 630 am August 28.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the last week of August resulted in the Iowa River at Marengo going above the moderate flood stage level of 15.5 feet on August 27th around 930 am. It crested around 16.87 feet around 630 am August 28. After falling off for a while, it rose to a secondary crest around 16.79 feet around 630 am August 30. It finally fell back below the moderate flood stage level around 1030 am August 31.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 27, 2:27 AM CST, 6 hours 3 minutes earlier.

Area forecast discussion, Aug 27, 2:27 AM CST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
327 AM CDT THU AUG 27 2009

.SYNOPSIS...
AT 3 AM...LARGE AREA OF MODERATE TO HEAVY RAIN CONTINUES OVER
FORECAST AREA. SURFACE LOW PRESSURE SYSTEM LOCATED NEAR KANSAS
CITY WITH EAST-WEST BOUNDARY ALONG IA/MO BORDER. ALL SYNOPTIC
SCALE FACTORS AND NOWCAST TOOLS SUPPORT WIDESPREAD HEAVY RAIN TO
CONTINUE TO IMPACT REGION NEXT 8-12 PLUS HOURS. HI-RES ECMWF BEST
ON THIS SYSTEM ALSO SUPPORTING AREAS OF HEAVY RAINS INTO LATE
TODAY. SURFACE LOW TO TAKE NEAR IDEAL HEAVY RAIN TRACK TO NEAR
QUINCY ILLINOIS BY EARLY EVENING. ..NICHOLS..

&&

.SHORT TERM...
RADAR TRENDS PAST 3 HOURS SUPPORT LOCAL TOOLS AND TECHNIQUES AND
ADJUSTED FORCING OF HI-RES ECMWF OF LARGE SWATH OF 1 TO LOCALLY 2 PLUS
INCHES TODAY OF ADDITIONAL RAINFALL. HEAVIEST AXIS SUPPORTED TO RUN
FROM +/- 40 MILES EITHER SIDE OF A NEAR FAIRFIELD TO QUAD CITIES TO
NEAR STERLING LINE. THIS WATER...ON TOP OF SIGNIFICANT AREAS OF 2
PLUS INCHES PAST 30 HOURS SUPPORTS LARGE AREAS OF RIVER FLOODING
AND SOME SIGNIFICANT FLASH FLOODING LATER TODAY. WILL HIGHLIGHT
THIS IN ALL FORECAST PRODUCTS. A MAJOR FLOODING RISK IS SUPPORTED
ATTM FOR DAY SHIFT TO REASSESS. RADAR QPF TRENDS FROM SURFACE
REPORTS ARE CLOSE. THIS IS OMINOUS AS HAVE TOTAL STORM RAINFALL
VALUES OF OVER 10 INCHES ALREADY IN KEOKUK AND WASHINGTON
COUNTIES. ALSO LARGE SWATHS OF OVER 3 INCHES. LOCAL SHERIFF
OFFICES REPORT HEAVY RAIN ONGOING FOR PAST 4 PLUS HOURS WITH
RAINFALL RATES OF ONE QUARTER TO HALF INCH AN HOUR WITH ISOLATED
NEAR 1 INCH AN HOUR REPORTS. ..NICHOLS..

.LONG TERM...TONIGHT THROUGH WEDNESDAY...
POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING CONTINUES TONIGHT UNTIL
UPPER TROUGH AND LOW LEVEL DEFORMATION AXIS SHIFTS EAST/SE. HAVE
EXTENDED THE FLASH FLOOD WATCH FOR FAR EASTERN IA COUNTIES AND
NORTHWEST IL UNTIL 06Z AT WHICH TIME THE SHORT TERM MODELS GENERALLY
DEPICT THE INVERTED TROUGH NORTH OF THE SURFACE LOW FINALLY
TRANSITIONING EAST INTO N CENTRAL IL. RESULTING INFLUX OF DRIER AIR
ON THE LOW LEVEL NE FLOW...AND AXIS OF HIGH PW AIRMASS SHIFTING
SOUTH SHOULD SHOULD END THE RAIN FROM NW TO SE. HAVE ADDITIONAL QPF
VALUES IN QUARTER TO HALF INCH RANGE OVERNIGHT ACROSS THE
EAST...WITH CONTINUED POTENTIAL FOR TRAINING AND LOCAL HIGH RAINFALL
RATES EARLY IN THE EVENING REQUIRING THE WATCH EXTENSION. WILL KEEP
LOW CHANCES FOR MAINLY AFTERNOON THUNDERSTORMS FRI AS STEEPER MID
LEVEL LAPSE RATES DEVELOP AHEAD OF THE APPROACHING COLD FRONT.

STRONG UPPER LOW BUILDS INTO THE GREAT LAKES OVER THE WEEKEND WITH
SURFACE HIGH PRESSURE AND ASSOCIATED UNSEASONABLY COOL AIR LINGERING
WELL INTO THE FIRST PART OF NEXT WEEK. 00Z ECMWF AND GFS ARE
TRENDING TOWARD A MORE CONSISTENT AND SIMILAR SOLUTION WITH THE
COOLEST H8 TEMPERATURES ON SUN...INCREASING CONFIDENCE OF WIDESPREAD
HIGHS STRUGGLING TO EXCEED THE 60S. SUN NIGHT LOOKS THE COOLEST WITH
LOWS IN THE 40S. WITH GFS AND ECMWF CONTINUING A NW FLOW ALOFT AND
SURFACE HIGH PRESSURE IN THE VICINITY THROUGH AT LEAST TUE...HAVE
LOWERED TEMPERATURES SOME MON AND TUE.  ..SHEETS..

&&

.AVIATION...
EXTENDED PERIODS OF IFR AND LIFR CONDITIONS IN RAIN AND HEAVY RAIN
THROUGH 00Z. SOME EMBEDDED THUNDER POSSIBLE AT BRL TAF TODAY.
CONDITIONS TO IMPROVE TO MVFR OVERNIGHT AS RAIN ENDS.

&&

.HYDROLOGY...
CENTRAL 1/3 OF FORECAST AREA UNDER FLASH FLOOD WARNINGS UNTIL MID MORNING.
THEY PROBABLY WILL NEED TO BE EXTENDED AND EVEN EXPANDED LATER THIS
MORNING. MODERATE OR GREATER IMPACT FLASH FLOODING POSSIBLE BY AFTERNOON
ALONG THE HIGHWAY 30 TO 34 CORRIDOR. SIGNIFICANT RIVER FLOODING TO INCLUDE
ISOLATED MAJOR RIVER FLOODING EXPECTED BY LATER TODAY. ALL CURRENT RADAR
TRENDS INDICATE THIS WILL BE A MODERATE TO POSSIBLY MAJOR WATER IMPACT
EVENT TODAY INTO THIS EVENING.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CLINTON-JACKSON-SCOTT.

     FLASH FLOOD WATCH THROUGH THIS EVENING FOR BENTON-BUCHANAN-CEDAR-
     DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-JEFFERSON-JOHNSON-
     JONES-KEOKUK-LINN-LOUISA-MUSCATINE-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BUREAU-CARROLL-HENRY
     IL-JO DAVIESS-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-
     WHITESIDE.

     FLASH FLOOD WATCH THROUGH THIS EVENING FOR HENDERSON-WARREN.

MO...NONE.
&&

NICHOLS/SHEETS
Hazardous weather outlook, Aug 27, 3:55 AM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 AM CDT THU AUG 27 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-280900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
455 AM CDT THU AUG 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING LOW PRESSURE SYSTEM WILL PRODUCE EXTENDED PERIODS OF
RAIN AND EMBEDDED THUNDERSTORMS OVER ALL BUT THE FAR SOUTHERN
PORTIONS OF THE OUTLOOK AREA.  WIDESPREAD AREAS OF AN ADDITIONAL 1 TO
2 INCHES OF RAIN IS EXPECTED BY LATE EVENING. THE HEAVIEST RAINFALL
IS EXPECTED TO FALL 40 MILES EITHER SIDE OF A SIGOURNEY TO QUAD
CITIES TO STERLING LINE.  LOCALIZED HIGHER AMOUNTS UP TO 3 INCHES ARE
ALSO POSSIBLE TODAY INTO THIS EVENING ALONG THIS LINE.  ADDITIONAL
RAINFALL OVER ONE INCH MAY RESULT IN LOCALIZED AREAL AND POSSIBLY
FLASH FLOODING DUE TO ALREADY VERY SATURATED GROUND.  SIGNIFICANT
RIVER FLOODING IS EXPECTED TO DEVELOP ON MANY RIVERS AND TRIBUTARIES
LATER TODAY AND CONTINUE THE NEXT FEW DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON. SEVERE STORMS
ARE NOT EXPECTED.

FLOODING CAUSED BY RUNOFF FROM RECENT HEAVY RAINFALL WILL DEVELOP OR
CONTINUE ALONG AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED TODAY AND TONIGHT. ANY REPORTS OF
FLOODING OR SIGNIFICANT PONDING OF WATER WOULD BE APPRECIATED.

NICHOLS/SHEETS

In the hours before

Local storm report, Aug 27, 7:26 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
826 AM CDT THU AUG 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 AM     FLASH FLOOD      CEDAR RAPIDS            41.97N 91.67W
08/27/2009                   LINN               IA   BROADCAST MEDIA

            J STREET SW REPORTED CLOSED DUE TO NEW FLOODING. REPORTED
            BY KGAN TV.

&&

ERVIN
Local storm report, Aug 27, 7:28 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
828 AM CDT THU AUG 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       VINTON                  42.16N 92.03W
08/27/2009  M1.45 INCH       BENTON             IA   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

WE
Local storm report, Aug 27, 7:30 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
830 AM CDT THU AUG 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       BELLE PLAINE            41.90N 92.27W
08/27/2009  M2.53 INCH       BENTON             IA   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

WE
Local storm report, Aug 27, 7:32 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
832 AM CDT THU AUG 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 AM     FLASH FLOOD      CEDAR RAPIDS            41.97N 91.67W
08/27/2009                   LINN               IA   BROADCAST MEDIA

            NUMEROUS BASEMENTS FLOODING AT 13TH STREET NW NEAR
            ROOSEVELT SCHOOL. REPORTED BY KGAN TV.

&&

ERVIN
Local storm report, Aug 27, 7:48 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
848 AM CDT THU AUG 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       TIPTON                  41.77N 91.13W
08/27/2009  M2.28 INCH       CEDAR              IA   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

WE
Local storm report, Aug 27, 8:19 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
919 AM CDT THU AUG 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     FLASH FLOOD      DEWITT                  41.82N 90.55W
08/27/2009                   CLINTON            IA   NWS EMPLOYEE

            SEVERAL BASEMENTS FLOODED ON SOUTH SIDE OF TOWN. 4.80
            INCHES TOTAL SINCE RAIN BEGAN APPROXIMATELY 36 HOURS AGO.
            TWO LARGE TREES DOWNED DUE TO EROSION FROM RUNNING WATER.
            12 HOUR RAINFALL TOTAL OF 1.25.

&&

WE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Iowa

When
August 27, 8:30 AM CST to August 31, 9:30 AM CST
Where
Iowa County, 5.86 mi WNW of Koszta to 3.51 mi N of Victor
Cause
Heavy Rain
Property damage
$500,000
Reported by
River/Stream Gage
Coordinates
41.863, -92.298

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192592.